Alert archive / Florida / Rip Current Statements in 2014

Rip Current Statement 57, NWS Tallahassee, FL

July 19, 2014Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Jul 19, 2014, 2:52 AM CDT for Bay County, Gulf County, Walton County, Florida. It took effect at Jul 19, 2014, 4:00 AM CDT. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2014, 2:52 AM CDT (07:52 UTC)
In effect from
Jul 19, 2014, 4:00 AM CDT
Expired
Jul 21, 2014, 7:00 PM CDT
In force
63 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WHUS42 KTAE 190752
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 AM EDT SAT JUL 19 2014

...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF
WALTON...BAY...AND GULF COUNTIES TODAY AND TONIGHT...


FLZ108-112-114-200900-
/O.NEW.KTAE.RP.S.0057.140719T0900Z-140720T0900Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
352 AM EDT SAT JUL 19 2014 /252 AM CDT SAT JUL 19 2014/

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES.

* TIMING...TODAY AND TONIGHT.

* BEACH FLAGS...LIKELY TO BE RED.

* SURF...2 TO 4 FEET...HIGHEST AT WALTON COUNTY.

* IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND SOUTH
  WINDS OF 10 TO 15 MPH WILL CREATE VERY DANGEROUS RIP CURRENTS
  TODAY FOR ALL WHO ENTER THE WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

17-GOULD
3 follow-up statements
256 
WHUS42 KTAE 200729
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 AM EDT SUN JUL 20 2014

...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF
WALTON...BAY...AND GULF COUNTIES TODAY AND TONIGHT...

FLZ108-112-114-210900-
/O.EXT.KTAE.RP.S.0057.000000T0000Z-140721T1000Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
329 AM EDT SUN JUL 20 2014 /229 AM CDT SUN JUL 20 2014/

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES.

* TIMING...TODAY AND TONIGHT.

* BEACH FLAGS...LIKELY TO BE RED.

* SURF...2 TO 3 FEET WITH 4 FOOT SETS.

* IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND SOUTHWEST
  WINDS OF AROUND 15 MPH WILL CREATE VERY DANGEROUS RIP CURRENTS
  TODAY FOR ALL WHO ENTER THE WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

17-GOULD
270 
WHUS42 KTAE 202024
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT SUN JUL 20 2014

...BAY COUNTY BEACHES ARE FLYING DOUBLE RED FLAGS MEANING THEY ARE
CLOSED TO THE PUBLIC. A HIGH RISK OF RIP CURRENTS IS IN EFFECT
FOR THE BEACHES OF WALTON AND GULF COUNTIES TODAY AND TONIGHT...

FLZ108-112-114-211000-
/O.CON.KTAE.RP.S.0057.000000T0000Z-140721T1000Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
424 PM EDT SUN JUL 20 2014 /324 PM CDT SUN JUL 20 2014/

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES.

* TIMING...TODAY AND TONIGHT.

* BEACH FLAGS...DOUBLE RED AT BAY...RED AT WALTON AND GULF.

* SURF...2 TO 3 FEET WITH 4 FOOT SETS.

* IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND 
  SOUTHWEST WINDS OF AROUND 15 MPH WILL CREATE VERY DANGEROUS 
  RIP CURRENTS TODAY FOR ALL WHO ENTER THE WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
573 
WHUS42 KTAE 210659
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EDT MON JUL 21 2014

...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF
WALTON...BAY AND GULF COUNTIES THROUGH THIS EVENING...

FLZ108-112-114-220000-
/O.EXT.KTAE.RP.S.0057.000000T0000Z-140722T0000Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
259 AM EDT MON JUL 21 2014 /159 AM CDT MON JUL 21 2014/

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING...

* LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES.

* TIMING...THROUGH EARLY THIS EVENING.

* BEACH FLAGS...AS OF YESTERDAY EVENING THE FLAGS WERE DOUBLE RED
  IN BAY COUNTY...AND RED IN WALTON AND GULF. THESE FLAGS MAY BE
  UPDATED SHORTLY AFTER SUNRISE.

* SURF...1 TO 2 FEET WITH A FEW 3 FOOT SETS.

* IMPACTS...THE COMBINATION OF BREEZY WINDS...SURF HEIGHTS
  APPROACHING 2 FEET ON AVERAGE...AND POTENTIALLY ACTIVE RIP
  CHANNELS FROM YESTERDAY WILL CREATE DANGEROUS RIP CURRENTS
  TODAY FOR ALL WHO ENTER THE WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jul 18, 7:35 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 7:35 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EDT Fri Jul 18 2014

.Near Term [Through Tonight]...

The 8 pm EDT regional surface analysis showed a 1012 mb low
pressure system centered near Jackson, MS, with a quasi-stationary
front extending southeast from this low across Southeast AL and
South GA. Vapor imagery and upper air data showed a long wave
trough (positively tilted) from Ohio to TX, with moist southwest
flow ahead of it over much of the Gulf Coast. The radar network
showed a QLCS approaching the western portions of our forecast
area, although it was moving into a region of progressively drier,
more stable air. The best initialized Convection Allowing Models
(mainly the latest HRRR and CONUS WRF ARW) bring this system into
primarily the western portions of our forecast area tonight,
though they do show a weakening trend. Our latest PoP/QPF reflect
these changes, which is quite a bit faster and farther east (with
the rain) than what we were thinking earlier.

&&

.Aviation...
[Through 00Z Sunday]...A few rounds of showers and thunderstorms
will be possible in the region during the TAF period. An initial
round of thunderstorms should approach ECP and DHN this evening
from the west around 02-06Z before diminishing. After that, the
timing and location of showers and storms becomes less certain,
but the current expectation is that additional rain and storms
will develop and spread into the area in the early morning hours -
beginning first at ECP (possibly as early as 12Z) and then pushing
north and east from there. Due to timing uncertainties, periods
with chances for showers and storms were indicated in the TAFs
with SHRA and VCTS but kept in the VFR flight category. However,
in heavier rain or storms, LIFR/IFR visibility will be possible
along with some gusty winds. When timing becomes more certain,
lower flight categories may be indicated explicitly at a later
time.

&&

.Prev Discussion [342 PM EDT]...

.Short Term [Saturday Through Sunday Night]...

The upper trough over the Mississippi Valley today will slide
eastward over the weekend bringing a return of unsettled weather to
the region. Low to mid level flow will be out of the WSW, a
favorable directly for higher coverage of sea breeze convection.
However, synoptic influences will also be in play with a remnant
front dissecting the CWA and impulses rotating through the mean
trough. Deep layer shear will be above typical summertime levels on
Saturday. However, mid level lapse rates will be poor and low level
instability will be limited by abundant cloud cover. Still, one or
two strong storms cannot be ruled out over our FL Panhandle coastal
zones and the marine area. A bigger concern will be locally heavy
rain. 48-hr QPF could be over 3 inches over our far northwestern
zones with a much larger area over 2 inches. PoPs will be in the
likely category for most of the area and max temps will mainly be
held in the 80s with 90s restricted to the eastern FL Big Bend.
Sunday will see more typical distribution of scattered storms and
seasonal temps.

.Long Term [Monday Through Friday]...

A wet pattern will be prevailing over our CWA through the long term
as we will be in the weakness between two large longwave ridges, one
over the Atlantic, and one over the Western CONUS. This weakness
will allow the area to be under the influence of deep layer
southerly flow which will give good rain chances for all parts of
the forecast region. Further adding to the weakness will be a cut
off upper low that the GFS and Euro indicate could drop down from
the mean 250mb flow Monday afternoon. As this rotates SW around the
ridge, it will further fortify our rain chances throughout the long
term especially Monday-Wednesday afternoons.

.Marine...

Low pressure west of the area will briefly increase winds and seas
over the waters west of Apalachicola through Saturday. By Sunday and
beyond, a weak pressure pattern more typical for the summer months
will return. This will result in light winds and low seas from
Sunday through Wednesday.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days as moisture levels drastically increase along with
rain chances.

.Hydrology...

Rain chances will increase through the weekend. Isolated rainfall
totals in excess of 2 to 4 inches are expected across the western
half of the forecast area with lesser amounts of 1 to 2 inches
through Sunday night. Rainfall amounts should not be widespread
enough to cause any river flooding, though some localized issues
in flood prone areas are possible.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  89  72  91  73 /  10  70  30  50  40
Panama City   75  86  75  89  76 /  30  70  40  50  40
Dothan        72  87  72  90  72 /  40  70  40  50  30
Albany        73  87  71  91  72 /  20  70  40  50  40
Valdosta      71  89  70  91  72 /  20  50  40  50  40
Cross City    71  91  72  91  72 /  10  40  30  50  40
Apalachicola  75  86  74  90  75 /  10  70  40  50  40

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...FOURNIER
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...LAMERS
MARINE...WOOL
FIRE WEATHER...HARRIGAN
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:39 PM CDTSpecial Marine WarningTAE2 hr
Jul 18, 8:51 PM CDTSpecial Marine WarningTAE84 min
Jul 18, 10:12 PM CDTSpecial Marine WarningTAE2 hr
Jul 19, 2:10 PM CDTSpecial Marine WarningTAE95 min
Jul 19, 3:27 PM CDTSpecial Marine WarningTAE93 min

Nearby

Rip Current Statements in Florida, 2014Every rip current statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.